Alabama, 2021Strong Wind in Alabama, April 24, 2021
April 24, 2021 · NWS HUN · 3 events in 3 counties and zones
A wake low developed on the back side of a complex of showers that moved through during the overnight and early morning hours of the 24th. From approximately 7:30 AM through 9:30 AM, easterly winds increased into the 25-30 mph range with gusts of 35 to 40 mph reported from parts of northwest through north central Alabama.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wake low developed on the back side of a complex of showers that moved through during the overnight and early morning hours of the 24th. From approximately 7:30 AM through 9:30 AM, easterly winds increased into the 25-30 mph range with gusts of 35 to 40 mph reported from parts of northwest through north central Alabama. The winds knocked down a few trees in Colbert, Morgan and Madison Counties, and knocked over tents that were being set up for the Panoply Art Festival in downtown Huntsville. Power outages were also reported in southwest Huntsville. In Morgan County at Decatur, the Morgan County Rescue Squad assisted fishing tournament participants on Wheeler Reservoir including several boats that tipped over by the gusty winds and rough water and three foot waves.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 24, 5:34 AM CST, 56 minutes earlier.
Area forecast discussion, Apr 24, 5:34 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
634 AM CDT Sat Apr 24 2021
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 351 AM CDT Sat Apr 24 2021
Light to moderate rainfall is currently overspreading the area as a
mid-level shortwave continues to lift northeast through the Ozark
Plateau, providing lift combined with a sfc low tracking northeast
through the ArkLaMiss region. Rain will continue through the
remainder of the morning before clearing the area at least briefly
this afternoon. The lack of any real instability has kept lightning
at bay so far, and believe this will continue through the remainder
of this morning wave of rain. Should see temperatures warm to the mid
60s by late morning.
Today will be one of those days where mesoanalysis is especially
important, as often times high res guidance struggles to gain a
handle on observational trends. We do believe north Alabama and
southern middle Tennessee will see a break from the rainfall around
noon. This should allow for some diurnal heating, but it remains
unclear how much thinning of cloud cover we will see. The SPC HREF
indicates a good bit of clearing, with only scattered afternoon cu
development by around 20z. Overall, model consensus shows
temperatures warming into the upper 60s/lower 70s during the 18-23z
timeframe, steepening low level lapse rates and allowing sfc based
instability to rise into the 1000-1500 J/kg range. To our benefit, shear
parameters really begin to drop off during this afternoon timeframe,
keeping the primary tornado concern well to our south. The main
question is, what will be the forcing mechanism for an afternoon
round of storms? It is difficult to determine that at this timeframe,
but there is certainly the potential for a remnant outflow boundary
either from this morning's rain or from a decaying MCS expected to
move through the lower MS Valley this morning. All of this to say,
the forecast for this afternoon remains very uncertain, but the risk
for hail and damaging winds is worth mentioning should any
thunderstorms develop. Believe the primary window for strong/severe
storms will be from 3-8pm.
.SHORT TERM...(Tonight through Monday)
Issued at 351 AM CDT Sat Apr 24 2021
Any lingering showers and/or storms should come to an end shortly
after sunset with the loss of diurnal heating. Will see some low
level cloud cover overnight, but this will begin a dry weather period
that will last through the remainder of the short term period, as an
upper level ridge begins building over the Southern Plains and sfc
high pressure moves over the lower Ohio River Valley. Temperatures
will top out in the lower 70s on Sunday with abundant sunshine
throughout the day. Will see much of the same on Monday, only our
temperatures will climb about 10 degrees warmer, being one of the
few 80+ degree days we have had so far this year. Overnight lows will
be in the 50s each night.
.LONG TERM...(Monday night through Friday)
Issued at 351 AM CDT Sat Apr 24 2021
An upper-level ridge will become centered just east of the Tennessee
Valley, resulting in a substantial warm up across our area for
Tuesday as deep southerly flow helps to advect in a warm, moist air
mass. This combined with plenty of sunshine should help to push highs
well into the low to mid 80s both days (even with some denser cloud
cover on Wednesday).
The tranquil weather will come to an end by late in the week as a
strong upper-level storm system is posed to impact the Tennessee
Valley late in the period. Some considerable uncertainty remains
amongst the global models and their ensembles regarding the timing of
this system as well as the track of some the key features that will
have a big impact on the storm environment. Latest model trends
continue to be slower with this system. The GFS is the more
progressive solution, pushing the cold front and the associated
shower/thunderstorm activity through the area about 12-18 hours
faster than the ECMWF (Wednesday night into Thursday morning as
opposed to Thursday evening/night). Confidence is fairly high that
we will see a period of high PoPs somewhere during this window, but
have capped them at 50 percent for now, given the uncertainty that
remains. This will need to be revisited in later updates as
confidence in timing increases.
The strong dynamics with this system and the presence of a warm,
moist environment ahead of it means there could be the potential for
a round of strong storms during this window. This will be dependent
on the environmental parameters in place and the where the key
mesoscale features align themselves. Confidence/predictability in
this is still fairly low at this time 5-6 days out, so we'll have to
continue to monitor the progression of this system, model trends, etc
in future updates. Behind the front, expect a cooler air mass to
move in by Friday into the weekend. Depending on the evolution of the
aforementioned upper- level trough, a cut-off low may develop over
the Deep South. This would lead to additional rounds of light
precipitation, cloud cover, and below normal temperatures during this
period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 634 AM CDT Sat Apr 24 2021
IFR to MVFR conditions prevail over the area as widespread rain
tracks northeast this morning. Believe this activity will come to an
end within the next hour or two at KMSL and shortly after that at
KHSV. Beyond this, considerable uncertainty exists regarding
additional showers and storms later this afternoon. Believe MVFR
flight conditions will prevail through much of the day, with wind
gusts as high as 25kts at times. Due to the uncertainty with storms
this afternoon, have gone with vicinity thunderstorms at both
terminals through the evening hours. Subsequent updates might warrant
prevailing thunder if confidence increases.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...25
SHORT TERM...25
LONG TERM...AMP.24
AVIATION...25
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 24, 5:30 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Huntsville AL
630 AM CDT Sat Apr 24 2021
ALZ001>010-016-TNZ076-096-097-250230-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
630 AM CDT Sat Apr 24 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Isolated to scattered thunderstorms are possible this afternoon and
evening. A few of these storms could become strong to severe in
intensity. Large hail and damaging wind gusts will be the main
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
A strong storm system will approach the Tennessee Valley late this
week. Scattered thunderstorms will be possible Wednesday night
through Friday, depending on the timing of this system and its
associated cold front. A few of these storms could be strong.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
Strong Wind, Colbert
- When
- April 24, 6:30 AM CST to 8:30 AM CST
- Where
- Colbert forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
A few trees were knocked down in Colbert County.
Strong Wind, Morgan
- When
- April 24, 6:30 AM CST to 8:30 AM CST
- Where
- Morgan forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
In Morgan County at Decatur, the Morgan County Rescue Squad assisted fishing tournament participants on Wheeler Reservoir including several boats that tipped over by the gusty winds and rough water and three foot waves. No one was injured. A few trees were also knocked down in Morgan County.
Strong Wind, Madison
- When
- April 24, 6:30 AM CST to 8:30 AM CST
- Where
- Madison forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
A few tents were knocked over at an art festival in downtown Huntsville. No injuries were reported. Damages were not specified.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, April 24, 20211 death · $535,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Georgia, April 24, 2021$6.1 million · 1.75 in hail · 31 events
- Tornadoes and Hail in Alabama, April 24, 20212 injured · $177,000 · EF1 · 62 events
- Rip Current in Guam, April 24, 20211 death · 1 event
- Tornadoes and Flash Flooding in Georgia, April 24, 2021$125,000 · EF1 · 72 events
- Tornado and Flooding in Georgia, April 24 to 25, 2021EF2 · 14 events
- Flash Flooding and Hail in Alabama, April 24, 20212.75 in hail · 55 events
- Wildfire in New Mexico, April 24 to 26, 20212 injured · $50,000 · 1 event
- Hail and Damaging Wind in Alabama, April 24, 20212.5 in hail · 32 events
- Hail and Damaging Winds in Alabama, April 24, 20212 in hail · 26 events
- Flash Flooding and Hail in Florida, April 24, 2021$5,000 · 2 in hail · 23 events
- Tornado and Hail in Florida, April 24 to 25, 2021EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956864, 956865, 956866.